Vermont, 2006

High Wind in Vermont, February 17, 2006

February 17, 2006 · NWS BTV · 4 events in 4 counties and zones

Low pressure moved through the eastern Great Lakes and St Lawrence Valley region during early Friday morning, February 17th. Meanwhile, an arctic front barreled across eastern Vermont by midday.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure moved through the eastern Great Lakes and St Lawrence Valley region during early Friday morning, February 17th. Meanwhile, an arctic front barreled across eastern Vermont by midday. Sustained winds of 30 to 40 mph with strong and damaging wind gusts in excess of 55 mph moved across eastern Vermont during the afternoon. There were widespread reports of trees and power lines down blocking roads and causing structural damage in communities such as Windsor, Hartland, St. Johnsbury, Lyndonville, Wheelock, Sutton, Sheffield, Victory, Concord, Springfield, Bradford, Sharon, Norwich, Ascutney and Bridgewater. There were numerous power outages across the area, with an estimated 50,000 customers statewide in Vermont without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 17, 11:31 AM EST, 29 minutes earlier.

Area forecast discussion, Feb 17, 11:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1131 AM EST FRI FEB 17 2006

HAVE OPTED TO UPDATE THE GOING FCST FOR SOME CHANGES TO THE FIRST TWO
PERIODS. ALL HEADLINES TO REMAIN AS IS FOR NOW.

.SYNOPSIS...
STRONG CFROPA TO OCCUR ACRS THE FA EARLY TODAY. A SECONDARY TROF TO
MOVE DOWN ACRS THE FA TONITE.

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
H85 CAA TO TAKE PLACE ACRS THE FA THRU TONITE. SOME LOW-LVL MSTR TO
AFFECT THE FA TODAY AND TONITE. LOW-LVL LAPSE RATES TO BE HI ACRS THE
FA THIS AFTERNOON. SOME MID-LVL MSTR TO AFFECT THE FA LATER TONITE.
PW VALUES ACRS THE FA LOOK TO DROP TO BLW 0.10 FOR THE REST OF TODAY
AND INTO TONITE.

BUFCAN/88D MOSAIC SHOWS A BATCH OF PCPN MOVING ACRS MUCH OF THE FA
FROM THE WEST ATTM...WITH EVEN SOME LTG NOTED ACRS ADDISON CTY VT
RECENTLY. PCPN STILL EXPECTED TO BECOME SCT AS THE DAY PROGRESSES
TODAY AND CHANGE OVER TO SHSN. MAYBE SOME LT SN ACCUMULATIONS
POSSIBLE ACRS THE FA TODAY. SOME LINGERING -SHSN STILL POSSIBLE ACRS
THE FA TONITE AS WELL. LATEST NAM BUFR DATA SHOWS THAT ANY LES SHOULD
BE SOUTH OF THE FA THRU SAT.

WINDS ALOFT /AT H85/7/5/1000/ ACRS THE FA APPEAR TO BE BECOMING
WESTERLY FOR THE REST OF TODAY AT GENERALLY 40-90KTS...WITH BL WINDS
BECOMING W AT 25-40KTS. FOR TONITE ACRS THE FA...AT H85 WINDS LOOK TO
BE W30-60KTS...AT H7 WINDS LOOK TO BE W35-70KTS...AT H5 WINDS LOOK TO
BE W65-120KTS...H1000 GEOSTROPHIC WINDS LOOK TO BE BECOMING N10-60KTS
AND BL WINDS LOOK TO BE BECOMING NW AT 10-30KTS. AT LEAST SOME SLIGHT
AGEOSTROPHIC MOTION NOTED AT H85/7/5 ACRS THE FA TODAY AND TONITE.
WILL MAINTAIN ALL WIND HEADLINES AS IS FOR NOW...PLEASE REFER TO THE
LSRBTV/S THAT ARE BEING ISSUED AS REPORTS COME IN.

JUST A FEW CHANGES TO SOME TEMP/WIND FCSTS THRU TONITE BASED ON ABOVE
THINKING AND LATEST MESONET OBS. WILL ADDRESS ANY NECESSARY WIND
CHILL ISSUES WITH THE AFTERNOON PACKAGE.

ALL FINAL PRODUCTS ALREADY ISSUED. LATER...

.PREV DISCUSSION...
 /ISSUED 330 AM EST FRI FEB 17 2006/

SHORT TERM /TODAY THROUGH SUNDAY/...
CRNT...AFT A TRICKY BEGINNING WITH TMPS/PTYPE YDY-LAST EVE...RISING
TMPS AND CD FNT MVG ACRS ERN GRT LAKES AND APPRCHG KART STL LOOKS
GOOD. KART WENT FM L30S TO L50S WITHIN AN HR BUT KMSS/KPLB ARE STL
LOCKED INTO THE CD AIR.

KPLB IS IN A PROTECTIVE HOLLOW AND 27F AT 08Z...YET VT SIDE OF CHMPL
VLY EVEN UP TO THE CNDN BDR IS M40S. ADRNDKS ARE IN THE M-U40S AS
WELL. OH...THE FUN AND SLEEPNESS NGTS FCSTG.

IN ANY EVENT...FROPA STL ON TRACK ALG WITH STG WNDS AND INTENSE CAA.
STG ARCTIC FNT THAT WL BE TRVLG SOME 50+ KTS IN FORWARD SPEED MVG FM
KART-KCON BTWN 12 AND 18Z INCREDIBLE ISALLOBARIC FALL/RISE
COUPLETS AND VRY STG CAA WITH H8 TMPS AT KBTV FM +5C TO -10C BTWN
15-18Z AND -18C AT 21Z. MOMENTUM TRANSFERS SHLD BE INCREDIBLE AND
LOOKING AT A PTNL WIDESPREAD HIGH WND EVENT WITH NUMEROUS POWER
OUTAGES AND ADD SUB-ZERO TMPS AND COLDER WNDCHLS...SOME PTNL PROBLEMS
FRI AFTN/EVE.

HWVR...AFT INITIAL CAA (ENDING BTWN 21-24Z) LAPSE RATES DIMINISH AND
WUD XPCT THE WORST WNDS TO DIMINISH RATHER QUICKLY THEN A GRDL
DECREASE OVRNGT. ILL LET DAYSHIFT RE-EXAMINE ABT LENGTH OF HIGH WND
WRNG BASED ON CRNT CONDS.

ANTR ARCTIC S/W AND REINFORCING COLD FNT/TROF SAT MRNG DROPS H8 TMPS
TO -24 TO -26C...THUS DONT BUY DEFAULTED VALUES OF MID TEENS TO LWR
20S AND HAVE SCALED DOWN TO YDYS FCSTD VALUES.

GRDL MODERATING WITH SFC HIGH ACRS OH RVR VLY AND H8 WAA PTTRN WITH
SOME MINOR ENERGY FOR SOME FLURRIES/-SHSN SUN AND TMPS REBOUNDING
INTO THE TEENS/L20S.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A WEAK DISTURBANCE IN THE NRN STREAM BACKS FLOW FOR CONTD WAA SUN NGT
AND PSBL WEAK TROF MON THAT CUD BRG ABT SOME -SHSN.

THEREAFTER...ZONAL FLOW WITH MINOR DISTURBANCES WITH TIMING AND MDL
CONSISTENCY ISSUES...THUS WL NOT MAKE ANY CHGS HERE.

AVIATION...
COND AT ALL SITES WILL DROP SHARPLY AS CD FRNT APPROACHES THE REGION.
MEANDERING WARM FRNT SLOWLY PUSHING NORTH BRINGING VFR/MVFR COND IN
LGT RA/FZRA(KMSS). WILL BECM ALL RA AFT 11Z-12Z. CD FRNT MVS WEST TO
EAST ACROSS AREA FROM 13Z-17Z...SOME RA/TSRA PSBL WHICH WILL BRING
IFR COND TO NEAR LIFR WITH REDUCED VSBY. AS FRNT PUSHES WEST...CD AIR
BEHIND SYSTEM WILL CHANGE PRECIP TO -SHSN W/ VFR TO IFR COND IN LOW
CLD AND VSBY AND WILL TAPER OFF TO VFR/MVFR AFT 23Z-01Z W/ LGT
SHSN...AND CEILINGS SLOWLY BECM SCT. MAIN PROBLEM TDY WILL BE LLWS
AHEAD AND JUST BEHIND CD FRNT. SFC WND GUSTS AS WELL WILL BE STRONG
TO NEAR 50KTS AT TIMES. WINDS SW...SHIFTING TO WNW AFT FROPA. HIR
TRRN WILL BE OBSCD.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FOR VTZ001>012-016>019 UNTIL 1 AM SATURDAY.
NY...HIGH WIND WARNING FOR NYZ026>031-034-035-087 UNTIL 1 AM
     SATURDAY.
&&

UPDATED SYNOPSIS/SHORT TERM...MURRAY
Hazardous weather outlook, Feb 17, 7:10 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
710 AM EST FRI FEB 17 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-180845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
710 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL
AS CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

ISSUE FOR TODAY AND INTO THE EVENING HOURS WILL BE THE POTENTIAL
FOR DAMAGE AND POWER OUTAGES DUE TO VERY STRONG WINDS ASSOCIATED
WITH A COLD FRONT. PLEASE REFER TO THE LATEST...ALBNPWBTV...FOR
FURTHER INFORMATION. VERY COLD AIR BEHIND THIS FRONTAL SYSTEM COULD
POSE A PROBLEM IF POWER OUTAGES OCCUR AS WIND CHILL READINGS...WITH
TEMPERATURES FRIDAY NIGHT GOING DOWN TO 5 TO 10 BELOW ZERO...COULD
REACH 25 TO 30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH HIGH TEMPERATURES ONLY INTO THE SINGLE NUMBERS IN MOST
AREAS...AND STEADY NORTHWEST WINDS OF 15 TO 25 MPH IN SOME
AREAS...WIND CHILL READINGS MAY STILL REACH AS LOW AS 25 BELOW
ZERO.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IF YOU NEED FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Feb 17, 10:15 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EST FRI FEB 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND DMG PLATTSBURG              44.70N 73.46W
02/17/2006                                      NY   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE. NO INJURIES REPORTED.

&&

GM
Local storm report, Feb 17, 10:34 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1034 AM EST FRI FEB 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND DMG EDWARDS                 44.32N 75.25W
02/17/2006                   ST. LAWRENCE       NY   AMATEUR RADIO

            POWER LINES DOWN.

1015 AM     NON-TSTM WND GST BRIDPORT                43.98N 73.32W
02/17/2006  M57 MPH          ADDISON            VT   TRAINED SPOTTER

1015 AM     NON-TSTM WND DMG PLATTSBURGH             44.70N 73.46W
02/17/2006                   CLINTON            NY   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE. POWER LINES DOWN.

&&

GERALDM
Local storm report, Feb 17, 11:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1123 AM EST FRI FEB 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND DMG TUPPER LAKE             44.22N 74.46W
02/17/2006                   FRANKLIN           NY   LAW ENFORCEMENT

            NUMEROUS POWER POLES DOWN ALONG RT 30 BETWEEN TUPPER LAKE
            AND LONG LAKE, NY

&&

GERALDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Caledonia

When
February 17, 12:00 PM EST to 6:00 PM EST
Where
Caledonia forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

High Wind, Essex

When
February 17, 12:00 PM EST to 6:00 PM EST
Where
Essex forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

High Wind, Orange

When
February 17, 12:00 PM EST to 6:00 PM EST
Where
Orange forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

High Wind, Windsor

When
February 17, 12:00 PM EST to 6:00 PM EST
Where
Windsor forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$40,000
Reported by
EMERGENCY MANAGER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489664, 5489665, 5489666, 5489667.